Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Infinite-dimensional Whitehead and Vietoris theorems in shape and pro-homotopy


Authors: David A. Edwards and Ross Geoghegan
Journal: Trans. Amer. Math. Soc. 219 (1976), 351-360
MSC: Primary 55E05; Secondary 54C56
DOI: https://doi.org/10.1090/S0002-9947-1976-0402735-4
MathSciNet review: 0402735
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In Theorem 3.3 and Remark 3.4 conditions are given under which an infinite-dimensional Whitehead theorem holds in pro-homotopy. Applications to shape theory are given in Theorems 1.1, 1.2, 4.1 and 4.2.


References [Enhancements On Off] (What's this?)

  • [1] M. Artin and B. Mazur, Etale homotopy, Lecture Notes in Math., vol. 100, Springer-Verlag, Berlin and New York, 1969. MR 39 #6883. MR 0245577 (39:6883)
  • [2] M. F. Atiyah and G. B. Segal, Equivariant K-theory and completion, J. Differential Geometry 3 (1969), 1-18. MR 41 #4575. MR 0259946 (41:4575)
  • [3] K. Borsuk, Concerning homotopy properties of compacta, Fund. Math. 62 (1968), 223-254. MR 37 #4811. MR 0229237 (37:4811)
  • [4] J. Draper and J. Keesling, An example concerning the Whitehead theorem in shape theory, Fund. Math. (to appear). MR 0431157 (55:4159)
  • [5] D. A. Edwards and R. Geoghegan, Compacta weak shape equivalent to ANR's, Fund. Math. 90 (1975). MR 0394643 (52:15444)
  • [6] -, Shapes of complexes, ends of manifolds, homotopy limits and the Wall obstruction, Ann. of Math. 101 (1975), 521-535. MR 0375330 (51:11525)
  • [7] -, The stability problem in shape and a Whitehead theorem in pro-homotopy, Trans. Amer. Math. Soc. 214 (1975), 261-277. MR 0413095 (54:1216)
  • [8] -, Stability theorems in shape and pro-homotopy, Trans. Amer. Math. Soc. (to appear). MR 0423347 (54:11326)
  • [9] D. A. Edwards and P. T. McAuley, The shape of a map, Fund. Math. (to appear). MR 0488046 (58:7621)
  • [10] R. Geoghegan and R. C. Lacher, Compacta with the shape of finite complexes, Fund. Math. (to appear). MR 0418029 (54:6073)
  • [11] D. Handel and J. Segal, An acyclic continuum with non-movable suspensions, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 21 (1973), 171-172. MR 47 #5813. MR 0317266 (47:5813)
  • [12] W. E. Haver, Mappings between ANR's that are fine homotopy equivalences (mimeographed).
  • [13] D. S. Kahn, An example in Čech cohomology, Proc. Amer. Math. Soc. 16 (1965), 584. MR 31 #4027. MR 0179785 (31:4027)
  • [14] J. Keesling, A trivial-shape decomposition of the Hilbert cube such that the decomposition space is not an absolute retract, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. (to appear). MR 0391100 (52:11922)
  • [15] G. Kozlowski, Images of ANR's (preprint).
  • [16] G. Kozlowski and J. Segal, Locally well-behaved paracompacta in shape theory, Fund. Math. (to appear). MR 0442926 (56:1301)
  • [17] -, Movability and shape connectivity, Fund. Math. (to appear). MR 0431158 (55:4160)
  • [18] K. Kuperberg, Two Vietoris-type isomorphism theorems in Borsuk's theory of shape, concerning the Vietoris-Čech homology and Borsuk's fundamental groups, Studies in Topology, Academic Press, New York, 1975. MR 0383398 (52:4279)
  • [19] J. Levan, Shape theory, Doctoral Dissertation, University of Kentucky, 1973.
  • [20] A. T. Lundell and S. Weingram, The topology of CW complexes, Van Nostrand Reinhold, New York, 1969.
  • [21] S. Mardešić, Shapes for topological spaces, General Topology and Appl. 3 (1973), 265-282. MR 0324638 (48:2988)
  • [22] -, On the Whitehead theorem in shape theory. I, Fund. Math. (to appear).
  • [23] S. Mardešić and J. Segal, Shapes of compacta and ANR-systems, Fund. Math. 72 (1971), 41-59. MR 45 #7686. MR 0298634 (45:7686)
  • [24] -, Equivalence of the Borsuk and the ANR-system approach to shapes, Fund. Math. 72 (1971), 61-68. MR 46 #850. MR 0301694 (46:850)
  • [25] K. Morita, On shapes of topological spaces, Fund. Math. 86 (1975), 251-259. MR 0388385 (52:9222)
  • [26] M. Moszyńska, The Whitehead theorem in the theory of shape, Fund. Math. 80 (1973), 221-263. MR 0339159 (49:3922)
  • [27] T. Porter, Čech homotopy. I, II, J. London Math. Soc. (2) 6 (1973), 429-436, 667-675. MR 47 #9613, 50 #8517a.
  • [28] R. B. Sher, Realizing cell-like maps in euclidean space, General Topology and Appl. 2 (1972), 75-89. MR 46 #2683. MR 0303546 (46:2683)
  • [29] J. L. Taylor, A counter-example in shape theory, Bull. Amer. Math. Soc. 81 (1975), 629-632. MR 0375328 (51:11523)
  • [30] C. T. C. Wall, Finiteness conditions for CW-complexes, Ann. of Math. (2) 81 (1965), 56-69. MR 30 #1515. MR 0171284 (30:1515)
  • [31] K. Borsuk, Some remarks on shape properties of compacta, Fund. Math. 85 (1974), 185-195. MR 0353246 (50:5730)
  • [32] G. Kozlowski and J. Segal, Local behavior and the Vietoris and Whitehead theorems in shape theory, Fund. Math. (to appear). MR 0482754 (58:2808)
  • [33] J. P. May, Simplicial objects in algebraic topology, Van Nostrand Math. Studies, no. 11, Van Nostrand, Princeton, N. J., 1967. MR 36 #5942. MR 0222892 (36:5942)
  • [34] J. W. Milnor, On spaces having the homotopy type of CW-complex, Trans. Amer. Math. Soc. 90 (1959), 272-280. MR 20 #6700. MR 0100267 (20:6700)
  • [35] M. Moszyńska, Uniformly movable compact spaces and their algebraic properties, Fund. Math. 77 (1972), 125-144. MR 48 #1224. MR 0322863 (48:1224)
  • [36] -, Concerning the Whitehead theorem for movable compacta, Fund. Math. (to appear). MR 0423348 (54:11327)
  • [37] E. H. Spanier, Algebraic topology, McGraw-Hill, New York, 1966. MR 35 #1007. MR 0210112 (35:1007)
  • [38] S. Spiesź, Movability and uniform movability, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 22 (1974), 43-45. MR 0346741 (49:11466)
  • [39] J. Dydak, Some remarks concerning the Whitehead theorem in shape theory, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 23 (1975), 437-445. MR 0400155 (53:3990)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55E05, 54C56

Retrieve articles in all journals with MSC: 55E05, 54C56


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1976-0402735-4
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society